Nebraska, 2019

Winter Weather in Nebraska, December 14 to 15, 2019

December 14 to 15, 2019 · NWS GID · 3 events in 3 counties and zones

Between the evening of Saturday the 14th and the morning of Sunday the 15th, nearly the entire 24-county South Central Nebraska area observed a roughly 12-hour period of light snow. 5.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the evening of Saturday the 14th and the morning of Sunday the 15th, nearly the entire 24-county South Central Nebraska area observed a roughly 12-hour period of light snow. This was a fairly low-impact event, as amounts in most locations (including the Tri Cities) only averaged between 1 and 2.5. In addition, winds were notably light, generally 5-10 MPH throughout. However, three far northern local counties (Valley/Greeley/Nance) received a more widespread coverage of around 3 to nearly 4. Per several CoCoRaHS and official NWS cooperative observers, a few of the highest totals featured: 3.8 in Greeley, 3.5 nine miles northwest of Ord and 3.2 in Ord. Other 3 reports originated from North Loup, Belgrade and near Genoa.

Timing-wise, snow first broke out in western portions of the area (including Lexington) around sunset on the 14th, then gradually expanded to the remainder of South Central Nebraska during the evening. For most places snow ended within a few hours either side of sunrise on the 15th, although far southeast communities such as Hebron saw flakes linger until around noon. In the mid-upper levels, forcing was keyed by the passage of a few low-amplitude waves embedded within strong quasi-zonal flow. At the surface, the light winds stemmed from the local area residing within the southern/western periphery of an expansive high (central pressure around 1022 millibars) sliding southeastward from the eastern Dakotas into Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 14, 5:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 14, 5:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
557 PM CST Sat Dec 14 2019

.SHORT TERM...(This evening through Sunday)
Issued at 255 PM CST Sat Dec 14 2019

Although the first batch of snow arriving this evening into Sunday
morning is still more uncertain than the second round of snow coming
Sunday into Monday morning, I decided to add a row of three counties
along I-80 from Highway 281 to the west. Solid evidence of a couple
of mid-level vort maxes to possible give us a few inches of snow
tonight. The NAM and ECMWF are backing off a bit with snow amounts,
but have shifted farther south, and it looks like there may be just
enough snow to warrant a warning. The GFS trended heavier, with a
solution positioned near the NAM, ECMWF, and many CAMs. The HRRR
indicates that a few inches of snow is a distinct possibility
tonight along the I-80 corridor west of Highway 281. Still looks
like the separation of two advisories in space and time (north,
south)and (Saturday/Sunday, Sunday, Monday)is a good bet, rather
than going with a blanket advisory over the entire CWA. Also, this
still looks like an advisory situation, as snow amounts and wind
speed would not warrant anything more at this time. The HRRR
indicates a possible loss of saturation in the dendritic production
layer over parts of the western CWA toward 10Z or 11Z early Sunday
morning, but this appears to be an outlier, and I will not
introduce any other precip type but snow at this time. We could be
cold enough that if this occurred, we may get something more like
sleet. Anyway, with the HRRR being an outlier, I did not put any
other precip type but snow, but if this signal becomes more
consistent, the evening/midnight shift may have to stick something
else besides snow in there, especially for our southwest CWA from
maybe 09Z to 12Z or 13Z or so.

.LONG TERM...(Sunday night through Saturday)
Issued at 255 PM CST Sat Dec 14 2019

Looks like the forecast for the second round of snow Sunday into
early Monday morning is more in question on the northern side of
the main deformation snow band, as the 700 mb consolidates over
the south central Plains. Models have been generally tightened up
the gradient on the northern side of the band, although the NAM
seems to be dumping heavier qpf/snowfall within the heaviest part
of the band. The GFS has shifted snowfall farther south from
previous runs is not so bullish with QPF. The main deformation
band looks like it should remain mostly southeast of the CWA and
any precip type issues with freezing drizzle/rain looks like it
will remain south of our CWA. Still looks like an advisory
situation with snow amounts and expected wind speed, although it
would not be completely out of the question to have amounts
approaching 6 inches in a heavier band on Sunday over Mitchell
County, especially. The 12Z run of the ECMWF would indicate this.

After the system leaving Monday, the forecast is dry, but we do
have a closed mid-level system within west-northwest flow coming
through the Plains toward late work week, so I'm not completely
confident in the dry forecast.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 550 PM CST Sat Dec 14 2019

We continue to expect snow at our KGRI and KEAR TAF sites this
evening mainly between 8 or 9 PM through 6 to 8 AM Sunday
morning. Snow showers will become more hit and miss by later
Sunday morning and afternoon. Expecting generally 1 to 2 inches at
these airports tonight. MVFR conditions will be likely through
most of the night with perhaps periods of IFR ceilings/visibility
within the heavier snow bands.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 6 AM Sunday to 9 AM CST Monday for
     NEZ086-087.

     Winter Weather Advisory until 9 AM CST Sunday for NEZ039-040-046-
     047-060>062.

KS...Winter Weather Advisory from 6 AM Sunday to 9 AM CST Monday for
     KSZ005>007-017>019.

&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Wesely
Hazardous weather outlook, Dec 14, 2:42 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
242 PM CST Sat Dec 14 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
242 PM CST Sat Dec 14 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Areas of light to moderate snow will develop from Lexington to
Ord this evening, and spread east and southeast overnight. A
Winter Weather Advisory has been issued for tonight for locations
along and north of Interstate 80 and along and west of Highway
281. Here, 1 to 4 inches of snow is possible overnight. Elsewhere,
snow amounts should be generally less.

Please refer to the latest Winter Weather Advisory product for
additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A second band of snow is expected to develop on Sunday and
continue into Sunday night. As a result, another Winter Weather
Advisory goes into effect Sunday morning until early Monday
morning for areas along and south of a Phillipsburg Kansas to
Hebron Nebraska line. Total snow accumulation of 1 to 3 inches is
forecast, with locally heavier amounts of 3 to 5 inches possible,
especially south of US Route 36 and east of US Route 281. Snow
amounts north of this line should remain around an inch or less
during this time frame.

Please refer to the latest Winter Weather Advisory product for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of snow amounts are greatly appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Valley

When
December 14, 8:00 PM CST to December 15, 9:00 AM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Storm total snow totals included 3.2 at Ord, 3 at North Loup and 2.6 near Arcadia (NWS coop observers) and 3.5 nine miles northwest of Ord (CoCoRaHS).

Winter Weather, Greeley

When
December 14, 8:00 PM CST to December 15, 10:00 AM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Storm total snow totals included 3.8 in Greeley (NWS coop observer) and 3 eight miles north-northeast of Scotia (CoCoRaHS).

Winter Weather, Nance

When
December 14, 10:00 PM CST to December 15, 11:00 AM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Storm total snow totals included 3 at Belgrade and also near Genoa (NWS coop observers).

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860456, 860457, 869102.